The C.A.M. Report
Complementary and Alternative Medicine: Fair, Balanced, and to the Point
  • About this web log

    This blog is intended as an objective and dispassionate source of information on the latest CAM research. Since my background is in pharmacy and allopathic medicine, I view all CAM as advancing through the development pipeline to eventually become integrated into mainstream medical practice. Some will succeed while others fail. But all are treated fairly here.

  • About the author

    John Russo, Jr., PharmD, is president of The MedCom Resource, Inc. Previously, he was senior vice president of medical communications at www.Vicus.com, a complementary and alternative medicine website.

  • Common sense considerations

    The material on this weblog is for informational purposes. It is not medical advice or counsel. Be smart, consult your health professional before using CAM.

  • Support this site

    If you found the information here helpful, please consider supporting this site.If you found the information here helpful, please consider supporting this site.

  • Recent Posts

  • Recent Comments

    Interaction between grapefruit juice and verapamil

    From the St. Louis College of Pharmacy, in Missouri comes this report of an unusual case of verapamil (Calan SR) toxicity.

    First, the details.

    • The woman had a long history of migraine.
    • She was admitted to the hospital 6-hours after the onset of a worsening headache, heart palpitations, and altered consciousness.
    • Among other drugs, she was taking verapamil SR (long acting) 120 mg daily.
    • On this particular morning, in addition to her usual dose, she accidentally took 2 more tablets of verapamil SR 120 mg within 6 hours of the first dose.

    And, the results.

    • In the emergency department, she was poorly responsive and had complete heart block, with a rhythm of 34 beats per minute.
    • She was in shock and had respiratory failure.
    • A tube was passed into her lungs and she was placed on a ventilator.
    • A heart pacemaker was inserted, and she was treated to maintain a regular heart beat and blood pressure.

    The bottom line?
    To make a long story short, she denied taking other medicines. But persistent questioning revealed that due to her nausea, she was drinking large quantities of grapefruit juice (3 to 4 liters over the 7 days).

    Grapefruit juice can alter the metabolism of medicines by different mechanisms.

    In this case, it’s likely that large amounts of grapefruit juice inhibited the action of an enzyme in the intestines called P-glycoprotein, which inhibits absorption of verapamil. Blocking the action of P-glycoprotein probably lead to an increase in verapamil absorption, which has been reported to be as much as 36%.

    A literature search revealed that taking verapamil 120 mg every 6 hourly (480 mg in a 24 hour period) resulted in a blood levels between 125 to 400 ng/mL.

    This patient took only 360 mg of verapamil over 24 hours, and her blood level of verapamil was 2772 ng/mL, probably due to the effects of drinking so much grapefruit juice.

    This report was published on Medscape where the authors also tell us that 14% of the population drink grapefruit juice at least weekly. Patients taking verapamil who suddenly experience side effects should be questioned about their grapefruit drinking habits.

    7/16/09 18:12 JR

    Leave a Comment

    You must be logged in to post a comment.